Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 348, NWS Midland/Odessa, TX

August 22, 1997Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 22, 1997, 8:13 PM CDT for Howard County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 1997, 8:13 PM CDT (01:13 UTC)
Expired
Aug 22, 1997, 9:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2872 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 230113 RRA
SVRMAF
TXC227-230200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
813 PM CDT FRI AUG 22 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...WESTERN AND CENTRAL HOWARD COUNTY
 
AT 812 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 15 MILES NORTHWEST OF BIG SPRING OR 3 MILES NORTHEAST
OF KNOTT MOVING SOUTH AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... KNOTT... FAIRVIEW
AND BIG SPRING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


YOUNG/FRANCIS
x

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:23 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 22, 2:23 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
223 PM CDT FRI AUG 22 1997

LATEST SATELLITE IMAGERY SHOWS OUTFLOW FROM DISSIPATED MCS PUSHING
THROUGH NORTHEAST CWA. KMAF WSR-88D DATA ALSO CONFIRMS THIS AND
INDICATES SOME CONVECTION DEVELOPING THROUGHOUT THE MOUNTAIN AREAS
WEST AND SOUTHWEST. SURFACE ANALYSIS PLACES TROF IN WESTERN FA.
SURFACE TEMPERATURES HAVE WARMED CONSIDERABLY ACROSS PB WITH
SOUTHWEST SURFACE FLOW.

MODELS ARE IN GOOD AGREEMENT. UPPER RIDGE CONTINUES THROUGH 48
HOURS. AT THE SURFACE...DEWPOINTS REMAIN UNCHANGED WITH
SOUTHEASTERLY FLOW DOMINATING THROUGH ALL FOUR PERIODS. WITH PLENTY
OF OUTFLOW BOUNDARIES REMAINING...BELIEVE AT LEAST ISOLATED POPS
POSSIBLE FOR MOST OF FA THROUGH ALL FOUR PERIODS.

BELIEVE GUIDANCE NUMBERS ON TRACK...HAVE ADJUSTED MAF AND MRF
SLIGHTLY TO REFLECT PERSISTENCE.

MAF 70/94 10/10
CNM 71/95 10/10
MRF 60/85 10/10
P07 72/95 10/10

HUBER/PENDERGRAST

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:42 PM CDTSevere Thunderstorm WarningMAFDawson48 min
Aug 22, 10:38 PM CDTSevere Thunderstorm WarningMAFHoward47 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.